Interaction Between Paxlovid And Imodium

In our latest question and answer, our pharmacist discusses the interaction between Paxlovid and Imodium.

Question

I have had diarrhea on and off for about a week and tested positive for COVID-19 today. I have also had C Diff in past. I was put on Paxlovid today, but it seemed to make diarrhea worse. Can I Take Imodium with Paxlovid to possibly slow diarrhea? Also, can a person be on Dificid and Paxlovid at the same time?

Asked by Robert On Feb 08, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Feb 09, 2023
Last updated Jun 14, 2024

Key points

  • Studies indicate that Paxlovid may slow the metabolism of drugs metabolized by the CYP3A4 enzyme, which is partially responsible for Imodium (loperamide) metabolism.
  • This could increase the risk of loperamide-related side effects but the overall clinical significance of this interaction isn't well understood.

Answer

Thanks for reaching out!

First and foremost, I want to point out that diarrhea is a common symptom of COVID-19 and can be especially problematic for individuals with a history of certain infections, such as Clostridium difficile (C. diff) infection.

If you have tested positive for COVID-19 and are experiencing diarrhea, it is important to speak with your healthcare provider to determine the best course of treatment. It certainly may be due to Paxlovid but if it's particularly severe, it is important to be properly evaluated as additional treatment may be necessary.

In terms of taking Imodium (loperamide) with Paxlovid, there is a potential interaction here, but the clinical significance of it isn't well understood.

Interaction Details

Imodium (loperamide) is metabolized by the CYP3A4 enzyme, and Paxlovid contains ritonavir, a strong CYP3A4 inhibitor.

While data on the co-administration of loperamide with strong CYP3A4 inhibitors, such as Paxlovid, has not been specifically evaluated, data with other strong CYP3A4 inhibitors, including itraconazole, ritonavir, and saquinavir, indicate that loperamide exposure can be substantially increased when taken with these drugs.

In some studies, the half-life of loperamide increased, indicating accumulation may occur with repeated dosing, which could further increase the risk of serious side effects.

So, what we're concerned about here is the fact that loperamide may not be metabolized as quickly when given with Paxlovid, which could result in an increase in drug concentrations. We're particularly concerned with side effects as the FDA has released a safety communication warning about high doses of loperamide (typically doses over the recommended amounts) causing cardiac-related side effects, such as torsades de pointes (TdP) or other arrhythmias.

Now I say the clinical significance of this interaction isn't well understood because even though the studies did find increased loperamide exposure when given with a CYP3A4 inhibitor (like Paxlovid), none of them reported significant increases in the incidence of side effects, so it seems this interaction is more theoretical based on the fact that we know that high doses of loperamide may cause problems (and again, high doses here are doses over the recommended amounts).

In terms of taking Dificid (fidaxomicin) and Paxlovid at the same time, there are no known interactions between these two drugs.

How To Manage The Interaction

In general, using the recommended doses of both loperamide (Imodium) and Paxlovid should not cause any significant problems. However, taking large amounts of either drug, especially at the same time, may be dangerous and may lead to heart-related side effects, such as irregular heartbeats.

If you have a history of heart problems, it's important to talk to your doctor before taking these medications together. If you experience any signs of heart problems while taking these drugs, it's important to seek medical attention right away,

Final Words

Thanks so much again for contacting us.

In conclusion, it is important to speak with your healthcare provider before taking Imodium or any other medication to treat diarrhea while you have COVID-19. They can help determine the best course of treatment for your individual situation and whether it is safe to take Imodium with Paxlovid.

If you have any concerns, please feel free to each out again!

References

  • FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse, PubMed
  • Itraconazole, gemfibrozil and their combination markedly raise the plasma concentrations of loperamide, PubMed
  • Interaction of ritonavir-boosted tipranavir with loperamide does not result in loperamide-associated neurologic side effects in healthy volunteers, PubMed
  • Ritonavir increases loperamide plasma concentrations without evidence for P-glycoprotein involvement, PubMed
  • Reduction of saquinavir exposure by coadministration of loperamide: a two-way pharmacokinetic interaction, PubMed
  • Identification of cytochrome P450 isoforms involved in the metabolism of loperamide in human liver microsomes, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions